Loren McCormac
Special to the Sun

Back to: Ticker
August 6, 2013
Follow Ticker

Truckee boy healing from topical steroid addiction

TAHOE/TRUCKEE, Calif. — My son Kline, a 4-year-old, local Truckee kiddo, has suffered a horrific skin disorder for the last 22 months.

Kline, born with eczema and food allergies, was prescribed topical steroids from the age of 4 months for his mild, itchy eczema. After being prescribed the topical steroids continuously for 2.5 years, his red itchy full body rash was spreading like crazy.

By the fall of 2011, Kline had a full body, red, insanely itchy rash. He was up all night itching. Our lives revolved around solving his skin problems. The prescribed topical steroids no longer helped and burned terribly when applied. By February of 2012 we decided to stop the steroids. They seemed to be hurting more than helping, even though Kline’s doctor advised us to push through the burn and get the steroids on his skin.

STOP THE STEROIDS

When we stopped the steroids everything got worse overnight . Kline’s skin started to ooze and had open sores all over his body. He no longer slept at night and would go up to 36 hours without sleeping. He slept only between 6 a.m. and noon, when his natural cortisol levels were the highest, causing his itch to lessen. As parents we tried anything and everything to figure out why his skin had gotten so bad. We did crazy diets — Kline ate only boiled meats and squash — nothing helped. We visited every kind of doctor under the sun, including an acupuncturist, homeopathic, cranial sacrum, chiropractic … you name it, we tried it. In the span of two months we racked up $10,000 in credit card debt trying to help our baby, with no success.

Finally, six weeks after we stopped the topical steroids, a lovely woman and now a dear friend in the UK gave us the answer. In an eczema support group I begged for help and she asked, “Have you heard of red skin syndrome?”

RED SKIN SYNDROME

I googled “red skin syndrome” and in seconds I knew we had the answer. I hadn’t connected stopping the steroids with the insane worsening of Kline’s skin.

I was devastated to learn what we thought was helping his skin (topical steroids) was actually causing the damage and shutting down his capillary system.

As soon as we learned of red skin syndrome, we headed to L.A. to see the leading doctor of red skin, Dr. Marvin Rapaport. He has completed medical trials and published medical literature on the withdrawal and damage the steroids do to the vascular system over long periods of use.

The good news is all of his red skin patients eventually fully heal and don’t regress.

I was put in contact with the International Topical Steroid Addiction Network (ITSAN), a nonprofit 501c. ITSAN’s mission statement is “to raise awareness about topical steroid addiction and withdrawal,” according to ITSAN.org.

The withdrawal process, manifested by severe red, burning, oozing, itching, swelling, and damaged skin, can last for months or even years. It is invariably cured after a horrific withdrawal. A great many of the patients are young children.

Quality of life during both the addictive and withdrawal phase is often nonexistent.

ITSAN’s work will help those suffering withdrawal and prevent future patients from becoming addicted to topical steroids. Annually, in the U.S., nearly 10-million topical steroid prescriptions are written, in a growing $2 billion-a-year market. The steroids work well at the beginning, but the addiction and associated problems become progressively severe.

ECZEMA RISING

With eczema increasing by 400 percent during the past 30 years and projected to rise, (National Eczema Association), this is a health crisis happening to large numbers of people, from small children to adults, all over the world.

TSA can be caused by the most innocent use of OTC hydrocortisone for “winter itch,” skin lightening or from prescriptions written for eczema, psoriasis or other skin conditions. One’s skin can become addicted to these medications in as little as two weeks, yet patients are not warned of this, nor the horrific, disabling withdrawal period and damage that TSA cause to the skin and general health.”

After months of searching and suffering we had our answer and knew eventually Kline would heal.

The withdrawal process continues to be horrendous. Kline has lived in the bath tub for a year and a half. It is his only relief. Words can not begin to explain how terrible it has been to watch our child suffer. Kline has missed out on so much of his childhood. He can not go to preschool, the park, the pool and all the other fun things Truckee kids enjoy daily.

IT’S NOT POLITE TO STARE

When we do go out, people stare when he starts flaring. Some strangers have even asked if he is contagious. It has been so isolating and painful, no one should suffer like this.

Red skin syndrome is preventable if topical steroids are prescribed properly, only used for a maximum of seven days, not years as we were prescribed.

Kline is now nearly 18 months off topical steroids and his skin looks amazing. He still is extremely itchy, has to be in the bath a lot of the day, and wakes often with itchy fits. We are getting more breaks from the itch and the bath tub, he has been able to go to music in the park for the first time in two years. He has been to Boca Reservoir swimming and the park for play time.

To follow Kline’s journey through withdrawal to healing, click here for his blog and here for my little warrior’s journey.


Explore Related Articles

Tahoe Daily Tribune Updated Aug 6, 2013 06:09PM Published Aug 6, 2013 11:28AM Copyright 2013 Tahoe Daily Tribune. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.